Alabama, 2011Damaging Wind in Alabama, October 18, 2011
October 18, 2011 · NWS HUN · 1 event in 1 county or zone
A broken line of strong thunderstorms developed along a cold front moving east into the Tennessee Valley. Ahead of the front, warm (temperatures in the 70s) and moist air (dew points in the lower to mid 60s) was present, lending to a slightly unstable air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of strong thunderstorms developed along a cold front moving east into the Tennessee Valley. Ahead of the front, warm (temperatures in the 70s) and moist air (dew points in the lower to mid 60s) was present, lending to a slightly unstable air mass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Oct 18, 1:56 PM CST, 54 minutes earlier.
Area forecast discussion, Oct 18, 1:56 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
256 PM CDT TUE OCT 18 2011
.DISCUSSION...MODELS ARE IN PRETTY GOOD AGREEMENT WITH MOVEMENT OF
CDFNT/UPPER LOW FOR THE NEXT SEVERAL DAYS. ATTM...CDFNT EXTENDS FROM
THE OHIO VALLEY THRU WRN TN AND INTO ERN LA...WHILE UPPER LOW WAS
OVER NRN MO. RADARS WERE SHOWING A FEW SCT SHRA/TSRA MOVING ACROSS
THE AREA WITH A REPORT OF SMALL HAIL (1/4 INCH) IN THE HSV AREA.
THIS EVENING...CDFNT WILL ENTER NW AL BETWEEN 3 AND 4 PM...IN THE
HSV AREA ARND 7 PM AND OUT OF NERN AL BY MIDNIGHT. BASED ON TIMING OF
THE CDFNT AND STABILITY INDICES WILL KEEP PCPN (BEGINNING AT 7 PM) AS
ALL SHRA FROM THE HSV AREA AND POINTS WEST. SINCE THE ATMOSPHERE WILL
BE MORE UNSTABLE EAST OF I65...WILL GO WITH SHRA AND TSRA.
THERE COULD BE A FEW STRONG TO SEVERE STORMS BUT WIDESPREAD SVR WX
IS NOT EXPECTED. IN STRONGER STORMS HAIL UP TO THE SIZE OF QUARTERS
AND DAMAGING WIND GUSTS WILL BE POSSIBLE...ESPECIALLY FOR LOCATIONS
EAST OF I65.
AFTER MIDNIGHT...MUCH COLDER/STABLE AIR WILL MOVE ACROSS THE CWA WITH MRNG
LOWS IN THE LOWER 40S. THE UPPER LOW WILL SLOWLY MOVE ACROSS THE TN
VALLEY OVERNIGHT WHICH WILL KEEP THE CHC OF SHRA IN THE FCST.
WEDNESDAY...TIME SECTIONS SHOW LOTS OF WRAP ARND LOW CLOUDS THRU THE
PERIOD. ALSO WITH 5H TEMPS ARND MINUS 20C...INSTABILITY SHOWERS
LOOKS LIKE A GOOD BET. OTHERWISE IT WILL BE A RAW/WINDY DAY WITH
HIGHS ONLY IN THE LOW/MID 50S. FOR WEDNESDAY NIGHT WILL KEEP A
SLIGHT CHC OF SHRA DUE TO UPPER LOW STILL AFFECTING THE CWA.
THURSDAY...UPPER LOW FINALLY MOVES AWAY FROM THE TN VALLEY ALTHOUGH
CLOUDS MAY BE HARD TO BURN OFF...ESPECIALLY DURING THE MRNG HOURS.
THIS CLOUD COVER AND ANY WINDS WILL LIKELY KEEP FROST FROM DEVELOPING
THURSDAY MRNG.
FRIDAY/SATURDAY...CLOUDS SHOULD DISSIPATE BY THURSDAY NIGHT WHICH
WILL ALLOW TEMPS TO FALL INTO THE MID/UPPER 30S FRIDAY MRNG.
DEPENDING ON WINDS COULD SEE WIDESPREAD FROST ACROSS THE CWA. FROST
WILL ALSO BE LIKELY SATURDAY MRNG. OTHERWISE HIGH PRESSURE DURING
THIS TIME FRAME WILL KEEP DRY CONDITIONS ACROSS THE AREA WITH COOL
TEMPS.
SUNDAY...GFS HINTS AT A DRY CDFNT APPROACHING THE CWA BY SUNDAY
NIGHT. FOR NOW WILL KEEP A LOW POP ACROSS THE CWA FOR THE NIGHT TIME
ONLY.
MONDAY/TUESDAY...RIDGING WILL KEEP THIS PERIOD DRY ALONG WITH A WARMING
TREND. HIGHS WILL BE IN THE 70S WITH LOWS 40 TO 45.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 43 53 39 59 38 / 90 30 20 10 10
SHOALS 42 54 39 60 39 / 90 30 20 10 10
VINEMONT 43 52 38 58 39 / 90 30 20 10 10
FAYETTEVILLE 42 52 38 58 36 / 90 30 20 10 10
ALBERTVILLE 46 55 39 58 38 / 90 30 20 10 10
FORT PAYNE 47 53 39 58 37 / 90 30 20 10 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
07
Hazardous weather outlook, Oct 18, 10:53 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1153 AM CDT TUE OCT 18 2011
ALZ001>010-016-TNZ076-096-097-190600-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1153 AM CDT TUE OCT 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
TENNESSEE VALLEY THIS AFTERNOON AHEAD OF A STRONG COLD FRONT. THE
SEVERE THREAT REMAINS LOW HOWEVER...A FEW STORMS COULD BE CAPABLE
OF PRODUCING STRONG WIND GUSTS TO 45 MPH AND HAIL UP TO 3/4 INCH IN
DIAMETER.
ANY SEVERE THREAT WILL DIMINISH AFTER SUNSET THIS EVENING HOWEVER...
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH MUCH OF THE NIGHT. GENERAL RAINFALL AMOUNTS ARE EXPECTED TO
BE BETWEEN 1/4 AND 3/4 OF AN INCH. LOCALLY HIGHER AMOUNTS ARE
POSSIBLE...ESPECIALLY ALONG THE I-59 CORRIDOR BETWEEN SAND AND
LOOKOUT MOUNTAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
MUCH COLDER AIR WILL BE IN PLACE ACROSS THE TENNESSEE VALLEY BEHIND
THE COLD FRONT ON WEDNESDAY...WITH HIGH TEMPERATURES HOVERING IN THE
LOWER 50S. THERE IS A CHANCE FOR FROST DEVELOPING BOTH FRIDAY AND
SATURDAY MORNINGS...MAINLY IN RURAL WIND SHELTERED LOCATIONS. A
LIGHT FREEZE CANNOT BE RULED OUT IN SOME OF THE COLDEST LOCATIONS...
LIKE LOWER VALLEYS...ON SATURDAY MORNING.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED THIS AFTERNOON AND TONIGHT.
JMS/DJN
In the hours before
Special weather statement, Oct 18, 12:45 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
145 PM CDT TUE OCT 18 2011
ALZ006-TNZ096-181915-
LINCOLN-MADISON-
145 PM CDT TUE OCT 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND NORTHWEST
MADISON COUNTIES UNTIL 215 PM CDT...
AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR GLADSTONE...OR 7 MILES
WEST OF MERIDIANVILLE...MOVING NORTHEAST AT 25 MPH.
PEA SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ELKWOOD...HAZEL GREEN.
FISK...TAFT.
BELLEVIEW...LINCOLN.
SKINEM...CARMARGO.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3511 8640 3476 8659 3477 8679 3493 8679
3511 8673
TIME...MOT...LOC 1844Z 200DEG 21KT 3490 8668
DJNSpecial weather statement, Oct 18, 1:12 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
212 PM CDT TUE OCT 18 2011
TNZ076-096-182000-
LINCOLN-MOORE-
212 PM CDT TUE OCT 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
300 PM CDT...
AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR BELLEVIEW...OR 10 MILES SOUTH OF
FAYETTEVILLE...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CRYSTAL SPRINGS.
MOLINO...FAYETTEVILLE.
KELSO...SMITHLAND.
MULBERRY...MIMOSA.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3540 8626 3536 8624 3499 8645 3500 8671
3536 8655 3536 8649 3533 8645 3533 8642
3535 8641 3537 8634 3541 8629
TIME...MOT...LOC 1912Z 203DEG 25KT 3504 8657
DJNLocal storm report, Oct 18, 2:09 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
309 PM CDT TUE OCT 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 3 SSW TULLAHOMA 35.32N 86.23W
10/18/2011 E1.00 INCH FRANKLIN TN TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED AT WEST MIDDLE SCHOOL.
&&
KWEBERSpecial weather statement, Oct 18, 2:24 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
324 PM CDT TUE OCT 18 2011
ALZ001>003-182115-
COLBERT-FRANKLIN-LAUDERDALE-
324 PM CDT TUE OCT 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 415 PM CDT...
AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
OAKLAND TO RED BAY...MOVING NORTHEAST AT 40 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CLOVERDALE...SRYGLEY CHURCH.
ZIP CITY...POSEY LOOP.
NEW BETHEL...CROOKED OAK.
TUSCUMBIA...SAINT FLORIAN.
GREEN HILL...COLBERT HEIGHTS.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3466 8760 3440 8815 3479 8805 3500 8781
3501 8743 3500 8733
TIME...MOT...LOC 2023Z 238DEG 38KT 3486 8780 3449 8806Thunderstorm Wind, Lauderdale
- When
- October 18, 2:50 PM CST to 2:55 PM CST
- Where
- Lauderdale County, 0.57 mi W of Florence
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.800, -87.680
The top half of a tree was knocked down through a fence in the downtown Florence area. Hail up to one half inch was reported in the same general area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Florida, October 18, 2011$4.1 million · EF2 · 4 events
- Hail and Damaging Winds in Tennessee, October 18, 2011$6.0 million · 2.75 in hail · 14 events
- Tornadoes in Florida, October 18, 2011$231,000 · EF0 · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, October 18 to 19, 2011$10,000 · 8 events
- Hail in Tennessee, October 18, 20111.75 in hail · 6 events
- Heavy Rain in Ohio, October 18 to 19, 20115 events
- Hail in Kentucky, October 18, 20111 in hail · 5 events
- Damaging Winds in Texas, October 18, 201154 kt wind · 3 events
- Damaging Winds in Louisiana, October 18, 201153 kt wind · 3 events
- Flooding in Puerto Rico, October 18, 20113 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 18, 201150 kt wind · 3 events
- Heavy Rain in Florida, October 18, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347996.